Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 12, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 4, 2011, 4:15 PM MST for Pima County, Arizona. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2011, 4:15 PM MST (23:15 UTC)
- Expired
- Jul 4, 2011, 4:54 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 25 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:30 PM MST | TSTM WND DMG | Tucson, AZ | LOCAL TV NEWS MEDIA REPORTED A LARGE TREE DOWNED ON A CAR AT BROADWAY AND CRAYCROFT. |
| Jul 4, 4:45 PM MST | TSTM WND DMG | Tucson, AZ | LOCAL TV NEWS MEDIA REPORTED A LARGE TREE DOWN ON AN APARTMENT COMPLEX AT ST. MARYS AND INTERSTATE 10. |
| Jul 4, 5:00 PM MST | TSTM WND DMG | 3 Nnw Saguaro National, AZ | TREE BLOWN DOWN ALONG WITH FLAT ROOF BLOWN OFF |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1243 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
072 WUUS55 KTWC 042315 SVRTWC AZC019-050015- /O.NEW.KTWC.SV.W.0012.110704T2315Z-110705T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 415 PM MST MON JUL 4 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY... * UNTIL 515 PM MST * AT 406 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES EAST OF TUCSON...AND MOVING WEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAHUARITA PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3173 11098 3249 11111 3243 11065 3181 11047 TIME...MOT...LOC 2314Z 091DEG 9KT 3217 11068 $$
2 follow-up statements
746 WWUS55 KTWC 042327 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 427 PM MST MON JUL 4 2011 AZC019-050015- /O.CON.KTWC.SV.W.0012.000000T0000Z-110705T0015Z/ PIMA AZ- 427 PM MST MON JUL 4 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR EASTERN PIMA COUNTY... AT 418 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED FROM THE CATALINA FOOTHILLS TO NEAR CORONA DE TUCSON AND WERE MOVING WEST AT 10 MPH. NUMEROUS TRAINED SPOTTERS HAVE REPORTED VERY HEAVY RAIN AND STRONG GUSTY WINDS IN EXCESS OF 60 MPH. IN ADDITION EXPECT BLOWING DUST TO OCCUR OUT AHEAD OF THE STORM REDUCING VISIBILITIES TO NEAR ZERO IN SOME PLACES. LAT...LON 3173 11098 3249 11111 3243 11065 3181 11047 TIME...MOT...LOC 2325Z 091DEG 9KT 3217 11071 $$
206 WWUS55 KTWC 042354 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 454 PM MST MON JUL 4 2011 AZC019-050002- /O.CAN.KTWC.SV.W.0012.000000T0000Z-110705T0015Z/ PIMA AZ- 454 PM MST MON JUL 4 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIMA COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM OVER THE TUCSON METRO AREA HAS MOVED WEST. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN REISSUED FARTHER WEST AND IS IN EFFECT UNTIL 545 PM MST. LAT...LON 3173 11098 3249 11111 3243 11065 3181 11047 TIME...MOT...LOC 2352Z 091DEG 9KT 3217 11079 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:15 PM MST, 2 hours earlier.
Area forecast discussion, Jul 4, 2:15 PM MST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST MON JUL 4 2011 .SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL CONTINUE TO PROVIDE AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. SOME STORMS WILL GENERATE STRONG WINDS AND HEAVY RAIN. && .DISCUSSION...GETTING RATHER BUSY THIS AFTERNOON AS EXPECTED WITH STRONG STORMS GENERATING WET MICROBURSTS. HEAVY SCATTERED COVERAGE FOR MOST OF THE CWA...A BIT LESS NEAR THE NEW MEXICO BORDER...A BIT MORE WITH THE DEEPEST MOISTURE IN SANTA CRUZ AND PIMA COUNTIES. INITIAL DEVELOPMENT EAST AND SOUTH OF TUCSON WITH SCATTERED COVERAGE BEFORE TRIGGERS INITIATE MORE WIDESPREAD AND STRONGER CONVECTION ACROSS PIMA COUNTY THIS AFTERNOON PROBABLY ENHANCED BY OUTFLOWS. IN ADDITION...STRONG AND WIDESPREAD CONVECTION ACROSS NORTHERN SONORA IN MEXICO WILL CROSS MUCH OF THE SOUTHERN BORDER INTO PORTIONS OF COCHISE...SANTA CRUZ...AND PIMA COUNTIES INCLUDING AREAS THAT HAVE ALREADY SEEN HEAVY RAINFALL. THE ATMOSPHERE CAN ONLY DO SO MUCH...SO WE MIGHT SHUT DOWN EARLIER TONIGHT AFTER WHAT WILL PROBABLY BE A WIDESPREAD BUSY MID AFTERNOON TO EARLY EVENING. PRIME TIME WILL BE 22Z TO 03Z FOR THE GREATER TUCSON AREA...FOLLOWED BY OUTFLOWS PUSHING INTO THE LOWER DESERTS TONIGHT BUT LOOSING PUNCH AS THEY MOVE INTO BUSY AREAS OVER THE PAST 36 HOURS. AFTER THAT THE FLOW REMAINS GOOD FOR MOST OF OUR AREA. NEW MEXICO IS A LITTLE DRY SO OUR FAR EASTERN AREAS NEAR THE STATE LINE WILL SEE THE LEAST...BUT OVERALL BETWEEN IMPORTING ADDITIONAL MOISTURE FROM THE SOUTH AND RECIRCULATING WHAT WE NOW HAVE IN PLACE THE SUMMER THUNDERSTORM SEASON IS HERE. MEDIUM RANGE MODELS TRY DIG A TROUGH NEAR THE WEST COAST NEXT WEEKEND...THIS MIGHT NUDGE SOME OF THE MOISTURE OUT OF PORTIONS OF THE REST OF THE STATE BUT AS FOR SOUTHEAST ARIZONA WE SHOULD KEEP SOME STORMS AROUND UNTIL FURTHER NOTICE. && .AVIATION...SCT TSRA/SHRA WILL CONTINUE THROUGH THE AFTERNOON AND EVENING. BEST CHANCE OF TSRA/SHRA OVER SANTA CRUZ..PIMA AND PINAL COUNTIES...AND THE WHITE MOUNTAINS WITH STORM MOVEMENT TOWARDS THE WNW AT 10 TO 15 KTS. VISIBILITIES NEAR TSRA 2-5 SM IN RAIN AT TIMES. TSRA CIGS BKN030-BKN050 WITH MOUNTAIN TOPS OBSCURED. WIND GUSTS OF 40-45 KTS VICINITY TSRA. STORMS WILL DECREASE AFTER 07Z TODAY WITH SKIES SLOWLY CLEARING. SURFACE WIND THRU 10-22Z MONDAY SLY/SELY 5-15 KTS. INCREASING LOW LEVEL MOISTURE AFTER 12Z MAY PRODUCE MVFR CIGS MAINLY AT KTUS AND KOLS THROUGH 15Z OR SO. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING. EXPECTING SIMILAR ACTIVITY THROUGH THE REST OF THE WEEK WITH LATE MORNING SHOWERS AND THUNDERSTORMS PERSISTING INTO THE AFTERNOON AND EVENING HOURS. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY RAIN. EAST TO SOUTHEAST WINDS SUBSIDING BY MIDNIGHT. A NORMAL DIURNAL WIND REGIME WILL THEN OCCUR DURING THE REST OF THE WEEK. DAYTIME TEMPERATURES MODERATING TODAY THROUGH TUESDAY DUE TO THE ABUNDANT MOISTURE IN THE AIR...THEN NEAR NORMAL DAYTIME TEMPERATURES DURING THE LATTER PART OF THE WEEK. MINIMUM HUMIDITY REMAINING ABOVE 15 PERCENT AT MOST LOCATIONS AS THE MONSOON NUDGES INTO THE SOUTHWEST. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 4, 11:27 AM MST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1127 AM MST MON JUL 4 2011 AZZ501>515-051830- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1127 AM MST MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLENTY OF MOISTURE FOR WETTER STORMS TODAY. INITIAL DEVELOPMENT OVER THE EASTERN MOUNTAINS WILL BE FOLLOWED BY MOVEMENT INTO SOME VALLEY LOCATIONS BY MID AFTERNOON. STORMS WILL MOVE SLOWER TODAY...TO THE WEST AT 5 TO 10 MPH. WITH SLOWER MOVEMENT AND EVEN MORE AVAILABLE MOISTURE EXPECT HEAVY RAINFALL WITH SOME STORMS...ALONG WITH STRONG GUSTY OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY THIS WEEK MAINLY FROM LATE MORNING THROUGH EARLY EVENING. ALL OF THE THUNDERSTORMS WILL CONTAIN LIGHTNING AND PRODUCE STRONG GUSTY WINDS WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 10:27 PM MST | Areal Flood Advisory | TWC | Pima | 68 min |
| Jul 4, 5:53 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 112 min |
| Jul 4, 11:58 AM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 4, 12:54 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 51 min |
| Jul 4, 1:17 PM MST | Flash Flood Warning | TWC | Santa Cruz | 58 min |
| Jul 4, 1:38 PM MST | Areal Flood Advisory | TWC | Cochise | 112 min |
| Jul 4, 2:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 44 min |
| Jul 4, 3:39 PM MST | Areal Flood Advisory | TWC | Pima | 55 min |
| Jul 4, 4:03 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 4, 4:31 PM MST | Flash Flood Warning | TWC | Pima | 89 min |
| Jul 4, 4:44 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 6 min |
| Jul 4, 4:48 PM MST | Severe Thunderstorm Warning | TWC | Pima | 57 min |
| Jul 4, 4:50 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 70 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.